Medline ® Abstract for Reference 29
of 'Enterotoxicity of chemotherapeutic agents'
Clostridium difficile infection associated with antineoplastic chemotherapy: a review.
Anand A, Glatt AE
Clin Infect Dis. 1993;17(1):109.
Colitis and infection due to Clostridium difficile have been reported in patients receiving antineoplastic chemotherapy for cancer without prior antibiotic treatment. Chemotherapeutic agents can alter the normal bowel flora and cause extensive intestinal inflammatory changes, potentiating both the growth of C. difficile and its production of toxin. This review includes all 23 known reported cases of C. difficile infection associated with antineoplastic chemotherapy and examines the pathogenesis, clinical features, and management of this condition. Chemotherapy-associated C. difficile colitis has been documented in association with a variety of neoplasms. Various classes of antineoplastic agents have been incriminated, methotrexate most commonly. A spectrum of illness ranging from mild to fulminant has been reported. Symptoms, management, and outcome have appeared to be no different than for antibiotic-associated cases, but the available data are limited. Chemotherapy-associated infection with C. difficile may be underreported because it is not suspected and/or because frequent concomitant use of antibiotics masks its true incidence. C. difficile infection should be kept in mind whenever a patient undergoing antineoplastic chemotherapy develops diarrhea. Prompt, appropriate diagnostic testing and early treatment may avert morbidity and death.
Department of Medicine, Nassau County Medical Center, East Meadow, New York.